Numbness and tingling in the arms and hands, muscle weakness, pain in the fingers and toes, and loss of balance are often symptoms of conditions or diseases such as peripheral neuropathy, Vitamin B12 deficiency, or a medical problem that is secondary to other conditions such as diabetes and vitamin deficiencies. These could also be side effects associated with certain pharmaceutical drugs.
Below is a list of diseases and conditions associated with symptoms like numbness and tingling in the arms and hands, muscle weakness, pain in the fingers and toes, and loss of balance, as well as a list of medications related to similar side effects. We are not medical professionals, and these may not be comprehensive lists. Please contact your doctor if you are experiencing any of the following symptoms or side effects, or similar health issues.
Numbness and Tingling in the Arms and Hands, Muscle Weakness, Pain in the Fingers and Toes, and Loss of Balance Are Symptoms Of:
Diabetic Neuropathy: Diabetic neuropathy is common in people with diabetes. It is nerve damage caused by high blood sugar. It can affect any part of your body, but usually affects the legs and feet. Good control of blood sugar levels can help prevent or slow the development of diabetic neuropathy.
Vitamin B12 Deficiency: Vitamin deficiencies, especially a lack of B12, can cause peripheral neuropathy, manifesting symptoms such as numbness and tingling in the arms and hands, muscle weakness, pain in the fingers and toes, and loss of balance. Vegetarians, vegans, alcoholics, and people with inadequate stomach acid, including those who take medications that reduce stomach acid, have a high risk of Vitamin B12 deficiency.
Hypothyroidism: Hypothyroidism is an underactive thyroid gland. Low thyroid causes your body to slow down in many ways including your metabolism and motor responses. It can also cause fluid to build up in your tissues, putting pressure on nerves and causing symptoms including numbness and tingling in the hands and feet, pain, and muscle weakness.
Lupus: Lupus is an autoimmune disorder. In autoimmune disorders your body’s immune system attacks your healthy cells. Lupus can cause damage throughout the body, including nerve damage resulting in pain, numbness, and tingling in the hands and feet. Other common symptoms of Lupus include fatigue, hair loss, and sensitivity to the sun. The symptoms vary greatly from person to person, depending partly on the systems of the body that are affected.
Numbness and Tingling in the Arms and Hands, Muscle Weakness, Pain in the Fingers and Toes, and Loss of Balance Are Side Effects Associated With:
Denture Cream: Poligrip, Fixodent, and other denture creams contain zinc. We need some zinc for good health, but too much zinc can cause zinc poisoning leading to neurological disorders with symptoms such as weakness in the arms and legs, loss of balance, pain in the fingers and toes, and numbness and tingling in the arms and hands.
Chemotherapy: Many chemotherapy drugs can cause peripheral neuropathy. Numbness, tingling, and pain in the hands and feet are the most common symptoms of Chemotherapy-induced Peripheral Neuropathy. Muscle weakness may also occur. Loss of balance has been associated with Taxol and Taxotere used to treat breast cancer.
Statin Drugs: Statin drugs, such as Lipitor, Lescol, Mevacor, Pravachol, Crestor, Zocor, and Livalo, are used to lower cholesterol. Statin use is skyrocketing, but statin drugs have many dangerous, and even fatal, side effects including neuropathy.